Author Topic: 1 Month Benzo-free after 7 years of Clonazepam!  (Read 499 times)

[Buddie]

1 Month Benzo-free after 7 years of Clonazepam!
« on: February 27, 2022, 03:48:04 pm »
Hey everyone, after 7 long years I am successfully 100% benzo-free! It has been a long and often difficulty journey - now that I am on the other side, I feel hopeful and wish I had been brave enough to remove the benzo-handcuffs years ago. I still suffer from withdrawal symptoms but I am so much better than I ever was on Clonazepam.  This post is encourage you all to stick with it through the hard times and push to get to zero - the negative side effects will end and you will get your life back!

Note: This post is me sharing my personal journey and not to be taken as medical advice - I am not a doctor, just a regular person.

Seven years ago I was prescribed .5mg Clonazepam by my doctor for anxiety. At first it worked great and then I decided I was feeling good and ready to “stop” taking it after a month. The withdrawal effects were brutal - elevated heart rate, insomnia, nightmares, sweats, jolts to the body and muscles, spasms, mental fogginess and general discomfort.

Days turned into weeks and months turned into years of taking Clonazepam as I was unsure how to confront the nasty side effects of withdrawal. Quite frankly, it was “easier” for me to keep taking it than to confront the difficult challenge of stopping.

Around 1.5 year ago I came across the Ashton Manual (https://benzo.org.uk/manual/) which is absolutely critical for you to read every single word. The manual is a guide for how to taper off as well as what to expect along the way. I decided to do a slow taper to lessen the effect of withdrawal. Every 2 weeks, I lessened my dosage by around 10% in slow increments. The taper process was hard, I had withdrawal symptoms from small step downs and even had setbacks where I had to stay at the same level or increase to combat benzo sickness. My first goal was to taper off during the course of one year.

After testing a slow taper for nearly a year, I decided it was time to get off entirely. My doctor reduced my dosage to 0.25 mg and eventually 0.125 mg Clonazepam (which is the lowest amount prescribed to my knowledge). Towards the end, it was so hard to break down the pill to follow the taper schedule so I bought a small weighted scale on Amazon for $20 to ensure I was being accurate when breaking down the pill. Some people may say this is a very small amount and shouldnt cause and withdrawal symptoms but they are wrong - I am very sensitive to benzos and the withdrawal symptoms are intense even at low levels after a long period of use.

To my understanding, withdrawal intensity correlates to two factors 1) dosage amount and 2) length of use. While my dosage amount was small, my length of use was long and my body had become dependent on benzos to function.

After reading the Ashton Manual, I decided to improve my lifestyle for the final taper process - cutting out alcohol, reducing caffeine (small amount of coffee early in the day is okay but not at night), eating healthy, exercise and reducing stress in my life.

The final taper is the hardest and the withdrawal symptoms are the most severe. I went with 25% reductions every two weeks for the final 8 weeks off a very small base amount. I think the key here is never to make drastic changes, everything needs to be done slowly over time as your body regains the basic functions around the nervous system that it had outsourced to benzos.

I read somewhere that the half-life of Clonazepam is quite long and therefore it can remain in your system for around 3 weeks +/- after the final dosage. I made it my final goal to quit 100% and make it to the three week mark to see how my body feels off of Benzos.

After finally taking my last dose, the withdrawal symptoms kicked in:

Week 1 - The symptoms hit hardest starting Day 2 through Day 7 including insomnia, racing heart, muscle jolts and spasms, nightmares, brain zaps during sleep, sweats, dizziness, mental fogginess and emotional irritability.

Week 2 - Definite improvements from Week 1 but still not feeling great. Racing heart, nightmares, mental fogginess, spaciness and some dizziness and irritability.

Week 3 - Slight mental fogginess (better each day), bouts of anxiety under stressful situations, spaciness.

Week 4 - MADE IT!! Benzos have left my system and it was a real morale boost to cross the three week threshold. Honestly, I am feeling much better but definitely not totally back to myself.  I have head pressure / headaches, mental fog, spaciness, fatigue and bouts of anxiety. 

I am sleeping better than I have in years.  At the time I didn't realize this but I was going through inter-dose withdrawal basically every night for nearly 7 years which completely ruined my sleep cycle and I am glad that I am improving on that front.  I also know that my symptoms will only improve over time. After many years of benzo use, it takes months and maybe even years +/- for the body to regain functions that were dormant as you were taking the pill.

Advice:

-  Withdrawal symptoms are normal and part of the recovery process. Please read the Ashton Manual (https://benzo.org.uk/manual/) as a guide so you understand how to listen to your body and what it means. It is long but you need to read every word - its worth taking back control of your life. If you have severe symptoms, contact a doctor or emergency room immediately.

-  A slow taper process over many months is critical, you should never try to stop taking a high dosage and going straight to zero, this is not a recipe for success.

-  Improve your lifestyle and focus on staying healthy and off other drugs and substances that might disrupt your taper process.

-  Stay focused and set a goal - for me the first goal was to taper off over one year and then it was 3 weeks off of benzos.

Yes, there are good days and bad days but I would encourage you all to stick with the Ashton Manual process and know that there is absolutely a light on the other side and it does get better!

Conclusion, I am at week Month 1 off-of benzos and never looking back. This forum was an incredible source of information and inspiration along the way  :smitten:. How did you all feel after Month 1?  When do you think the last of symptoms will subside?  Weeks, months, years?  What should expect in the months to come?  Thank you.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: 1 Month Benzo-free after 7 years of Clonazepam!
« Reply #1 on: February 27, 2022, 10:11:01 pm »
Sounds like you are doing REALLY well! Congrats :). I'm still tapering but feel encouraged by your improvement in month one. Thanks for sharing your story and I hope you keep improving!

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: 1 Month Benzo-free after 7 years of Clonazepam!
« Reply #2 on: February 28, 2022, 12:44:37 am »
Thanks for writing such a thorough post [...], you've provided a great road map of your journey which will be helpful and encouraging to others.  I look forward to your Success Story.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: 1 Month Benzo-free after 7 years of Clonazepam!
« Reply #3 on: March 09, 2022, 08:53:31 pm »
Thanks for sharing your story!
Please keep us updated!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: 1 Month Benzo-free after 7 years of Clonazepam!
« Reply #4 on: April 01, 2022, 04:26:44 am »
Thanks for writing this!

I am currently tapering from 0.125mg and taking things slowly.

Can I confirm you dropped 25% every 2 weeks from 0.125mg?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.